Kansas, 2022

Damaging Wind in Kansas, June 30, 2022

June 30, 2022 · NWS GID · 1 event in 1 county or zone

Between the late afternoon of Thursday the 30th and the early morning of Friday July 1st, numerous showers and mainly weak thunderstorms occurred within this six-county North Central Kansas area. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the late afternoon of Thursday the 30th and the early morning of Friday July 1st, numerous showers and mainly weak thunderstorms occurred within this six-county North Central Kansas area. Mainly between 6-7 p.m. CDT, a small line of storms briefly became strong to marginally-severe over northern portions of Smith and Jewell counties, with a mesonet station eight miles north of Bellaire measuring a gust of 58 MPH. Heavy rain also affected a small portion of the area. Aided by an increased southwesterly low-level jet during the evening, a very narrow west-east oriented band of moderate to heavy rain set up directly along the Kansas-Nebraska state line, with the brunt of accumulation occurring prior to midnight CDT. Although there were no known gauge readings within the North Central Kansas portion of this heavy rain stripe, radar estimation and a few measurements just over the state line in Superior NE strongly suggest that at least 2-3 inches fell across the extreme northern fringes of Jewell County.

Upper level flow across the Central Plains was westerly, as the region resided on the southern side of a larger scale low pressure system working its way east across Canada. An accompanying area of low pressure at the surface deepened as it shifted east into Ontario during the daytime hours, with a southward trailing cold front sliding through the Northern and Central Plains. By late afternoon, this cold front was draped from eastern NE into west-central KS, working into and stalling over North Central Kansas. Though better overall upper level lift was north of the region, thunderstorms were able to fire along this boundary locally. Mixed-layer CAPE peaked between 1000-2000 J/kg, but deep layer shear was on the lower side, around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 2:19 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 30, 2:19 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
319 PM CDT Thu Jun 30 2022

.DISCUSSION...(This evening through Thursday)
Issued at 207 PM CDT Thu Jun 30 2022

Lots of mid/upper level clouds streaming across the local area
today along with a few light returns on radar this afternoon that
are likely not reaching the ground. Expect the cold front...which
has shifted winds around at both Ord and Lexington the past couple
of hours...to continue its slow progression southeastward through
the evening hours...becoming the main focal point for shower and
thunderstorm activity later tonight. Looking at model
soundings...plenty of elevated instability to work with...
although shear continues to be weak. This is confirmed by SPC
mesoanalysis indicating less than 25 KTS 0-6KM shear along with
2000 J/KG or so of CAPE. With little to no CAP visible in modeled
sounding data...it will not take much to get some storms firing
up...some of which could be marginally severe during the evening
hours...with wind gusts from high based storms being the most
likely mode of severe weather...although some marginally severe
hail will also be possible with the strongest storms.

All that said...expect the radar to become more active late this
afternoon and into the evening hours as a weak upper level wave
from the west should help sustain and enhance additional
thunderstorm development through the late evening and overnight
hours. While most areas will not see severe weather...confidence
is good that quite a bit of the forecast area will see some
rain...although totals will likely be highly variable as is common
with thunderstorms. Looking at model data...fairly good consensus
with initial development coming near or just before 00Z...with a
fairly wide corridor of storms forming near or just north of the
state line this evening along the front.

Along with the chance of thunderstorms and beneficial rainfall
tonight...this front should usher in cooler temperatures across
the board for both Friday and Saturday...with highs forecast to
mainly top out in the mid-80s...which is just a few degrees below
seasonal norms. Thereafter...temperatures will begin their rise
well back above normal by Independence Day...with daily chances
for mainly afternoon and evening thunderstorms impacting at least
parts of the local area...dependent on where the weak disturbances
crossing the plains eventually end up. Overall...this should be a
more active pattern than the past week or so...but with the most
widespread shot for rainfall likely coming tonight...and more
scattered chances through the remainder of the period.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1214 PM CDT Thu Jun 30 2022

Clouds are expected to thicken and lower through the afternoon
hours as a cold front gradually approaches the terminals. As this
front approaches...expect winds to become light and
variable...before eventually shifting and becoming northwesterly
after about 01/00Z. Around this time...expect SHRAs and TSRAs to
develop across parts of the area...most numerous near the frontal
boundary. With plenty of instability along with a weak upper
disturbance from the west...expect this activity to continue into
the late evening and overnight hours...although kept both CIGS and
VSBYs VFR through this period. While activity should come to an
end during the morning hours Friday...mid level clouds will likely
persist through at least the mid to late morning hours Friday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 30, 1:33 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
233 PM CDT Thu Jun 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
233 PM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will develop and spread across much of the
local area tonight. A few of these storms may be on the strong to
possibly severe side...with the primary threat being wind gusts to
near 60 mph. Marginally severe hail up to 1 inch in diameter will
also be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic small chances for thunderstorms will impact portions of
the local area through at least next Wednesday. The best chance
for any storms will be during the afternoon and evening hours each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. However...please
relay any reports of damaging wind gusts...hail of any size...or
localized flooding to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 30, 5:08 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
608 PM CDT Thu Jun 30 2022

NEZ086-302345-
Nuckolls NE-
608 PM CDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of southern Nuckolls
County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bostwick, or 35 miles northwest of Belleville, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Superior around 625 PM CDT.

Other locations in the path of this storm include Ruskin and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9827 4013 9827 4025 9782 4000 9782
TIME...MOT...LOC 2308Z 245DEG 22KT 4005 9824

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Jun 30, 5:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
610 PM CDT Thu Jun 30 2022

KSZ006-007-NEZ085-302345-
Jewell KS-Smith KS-Webster NE-
610 PM CDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of northwestern Jewell,
northeastern Smith and southeastern Webster Counties through 645 PM
CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lebanon, or 40 miles northwest of Beloit, moving
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Guide Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 9880 4013 9827 3994 9827 3975 9872
TIME...MOT...LOC 2310Z 245DEG 22KT 3993 9859

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wesely

The radar

The Grand Island radar (KUEX), 49 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 30, 5:10 PM CST
Where
Smith County, 2.14 mi NNE of Cora
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.910, -98.660

A wind gust of 58 MPH was measured by a mesonet station located eight miles north of Bellaire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032897.